Australia - Out of a total of 426 reports involving interferon alfa-2b (Intron A®), the Adverse Drug Reaction Advisory Committee (ADRAC) has received six reports of avascular necrosis, aseptic necrosis or osteonecrosis in association with the treatment of chronic myelogenous leukaemia (CML). The site was the femoral or humoral head as identified by a bone scan or MRI. Daily doses varied from 3 to 10 million units, and the time to onset was 3-8 weeks.
Three cases of avascular necrosis of the femoral head in CML patients treated with interferon alfa have been described (1). All had thrombocytosis and loss of response (not described in the ADRAC reports). Avascular necrosis has occurred without interferon treatment in CML, but it has been exacerbated by interferon alfa treatment (1).
Since there appear to be no literature reports of avascular necrosis for interferon alfa in other indications, it was concluded that the avascular necrosis may be the result of an interaction between CML and interferon alpha therapy. Interferon alfa can inhibit angiogenesis, which may cause avascular necrosis, and the stress of weight bearing may make the femoral head particularly vulnerable (2). The possibility of avascular necrosis should be considered if bone or joint pain develops in patients with CML given interferon alfa.
Extracted from Australian Adverse Drug Reactions Bulletin, Volume 24, Number 2, April 2005.
1. Kozuch P, Talpaz M, Faderl S, O’Brien S, Freireich EJ, Kantarjian H. Avascular necrosis of the femoral head in chronic myeloid leukaemia patients treated with interferon-alpha: a synergistic correlation? Cancer 2000 Oct 1; 89 (7):1482-9.
2. Smith DWE. Is avascular necrosis of the femoral head the result of inhibition of angiogenesis? Medical Hypotheses 1997; 49(6): 497-500.